Thunderstorm Wind, Oglala Lakota
- When
- June 6, 6:05 PM MST
- Where
- Oglala Lakota County, 1 mi WNW of Oglala
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.185, -102.768
The spotter estimated wind gusts at 60 mph.
A derecho tracked northeastward from Nebraska across parts of southwestern into central South Dakota. Wind gusts as high as 90 mph were reported across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A derecho tracked northeastward from Nebraska across parts of southwestern into central South Dakota. Wind gusts as high as 90 mph were reported across the area. Some trees and power poles were downed, along with mostly minor property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 4:19 PM MST, 1 hour 46 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 519 PM MDT Sat Jun 6 2020 .DISCUSSION...(This Evening Through Saturday) Issued at 231 PM MDT Sat Jun 6 2020 Latest surface analysis shows warm front has pushed northward into northeastern Wyoming along with southwestern and south central South Dakota, with the boundary roughly located from the far northeastern corner of WY to the Black Hills then eastward to north of KPHP. The front will continue to push northward this aftn and eve. Temperatures to the south of the front are mainly in the 80s to lower 90s with mid-70s to the north of the front. Dewpoints to the south of the front on the SD side are in the 60s, and around 50F in NE WY. KUNR 20Z special sounding shows warming temperatures above 500mb when compared to the 12Z sounding, along with an inversion remaining around 825mb. Relatively thick cloud cover through much of the day has acted to limit heating and instability. While a few thunderstorms have managed to develop over parts of NE WY and the Black Hills, it appears that more widespread convection will not develop until the main wave, currently speeding northward across southern Wyoming, reaches the forecast area around 00z. Main severe threat over northeastern Wyoming appears to be damaging winds with some large hail possible. On the South Dakota side 0-3km bulk shear will reach 40-50kts with the highest values currently in a narrow band south of the warm front to the southeast of the Black Hills. With the higher dewpoints and lower LCLs some QLCS tornadoes may occur with any bowing segments, especially along and near the warm front, however strong straight line winds are the most likely severe threat over western SD as well. The convection will move rapidly off to the northeast and out of most of the forecast area by 05Z. Very windy conditions will develop over parts of northeastern Wyoming this evening. Gusts around 55 mph are possible between around 9PM and midnight. On Sunday, the upper trough will remain to the west, while the moist/unstable sector will have largely pushed of the the east of our area. However, a strong upper jet streak approaching the region combined with low-level cyclogenesis will facilitate some moist advection back into cntrl/nwrn SD. SB/MLCAPE will be somewhat limited outside of cntrl SD, with around 500-1000J/KG from the Black Hills to the east and 1000-2000J/KG closer to cntrl SD. Deep-layer shear will be stronger closer to the jet across wrn SD (50-60 kt) and weaker to the east (30-40 kt over scntrl SD). Taken together, could again see some supercells across wrn/cntrl SD capable of large hail and strong to severe winds. By Monday, any threat for strong to severe storms will have largely moved east of our area, aside from maybe s cntrl SD, as cooler low- level temps arrive behind a sfc front. Good agreement in guidance that the mid-upper trof will rapidly shift ewd Monday and Tuesday, ushering in a generally cooler and somewhat drier pattern for much of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 513 PM MDT Sat Jun 6 2020 Strong line of TSRA will move through NE WY and the Black Hills region of W SD between 00z and 0230Z. Wind gusts up to 65kts are possible with the passage of these storms...with local IFR conds possible with isold large hail also possible. Aft 03z TSRA will exit all terminal locations. Gusty SW winds will exist behind the exiting storms in NE WY through the overnight hours. Except for vcnty of TSRA...VFR conds are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Hintz
Hazardous Weather Outlook National Weather Service Rapid City SD 527 AM MDT Sat Jun 6 2020 SDZ001-002-012>014-025-032-072-073-WYZ071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Haakon-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Northeastern Crook- 527 AM MDT Sat Jun 6 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight There is an enhanced risk for severe thunderstorms this afternoon and evening. 70 to 80 MPH or greater wind gusts, golfball size hail or larger, and isolated tornadoes are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight risk of severe thunderstorms Sunday afternoon and early evening. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston- 527 AM MDT Sat Jun 6 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and early evening. The main risks will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong to briefly severe thunderstorms are possible Sunday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-026>031-041>044-046-047-049-074-071300- Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp-Hermosa Foot Hills- 527 AM MDT Sat Jun 6 2020 /627 AM CDT Sat Jun 6 2020/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is an enhanced risk for severe thunderstorms this afternoon and evening. 70 to 80 MPH or greater wind gusts, golfball size hail or larger, and isolated tornadoes are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms may occur Sunday afternoon and early evening. Isolated strong to marginally severe thunderstorms may occur with large hail and damaging winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MDT SAT JUN 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 1 NNW NISLAND 44.68N 103.56W
06/06/2020 M63 MPH BUTTE SD MESONET
&&
EVENT NUMBER UNR2001827
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
651 PM MDT SAT JUN 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 2 ENE SHERIDAN LAKE 43.98N 103.42W
06/06/2020 M51 MPH PENNINGTON SD MESONET
0640 PM TSTM WND GST ELLSWORTH AFB 44.16N 103.10W
06/06/2020 M55 MPH MEADE SD OTHER FEDERAL
0644 PM TSTM WND GST 12 E OELRICHS 43.19N 103.00W
06/06/2020 M63 MPH FALL RIVER SD MESONET
0644 PM TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
06/06/2020 M71 MPH BUTTE SD MESONET
&&
EVENT NUMBER UNR2001828
EVENT NUMBER UNR2001829
EVENT NUMBER UNR2001830
EVENT NUMBER UNR2001831
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT SAT JUN 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST RAPID CITY ARPT 44.05N 103.06W
06/06/2020 M67 MPH PENNINGTON SD ASOS
&&
EVENT NUMBER UNR2001832
MEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
658 PM MDT SAT JUN 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST RAPID CITY ARPT 44.05N 103.06W
06/06/2020 M67 MPH PENNINGTON SD ASOS
&&
CORRECTED EVENT TIME
EVENT NUMBER UNR2001832
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
701 PM MDT SAT JUN 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND GST 8 W JEWEL CAVE 43.73N 103.99W
06/06/2020 M51 MPH CUSTER SD MESONET
0609 PM TSTM WND GST PRINGLE 43.61N 103.59W
06/06/2020 M51 MPH CUSTER SD MESONET
0639 PM TSTM WND GST ELLSWORTH AFB 44.16N 103.10W
06/06/2020 M74 MPH MEADE SD OTHER FEDERAL
&&
EVENT NUMBER UNR2001833
EVENT NUMBER UNR2001834
EVENT NUMBER UNR2001835
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT SAT JUN 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
06/06/2020 M63 MPH PENNINGTON SD MESONET
&&
EVENT NUMBER UNR2001836
METhe Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
21 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
The roof was partially torn off a home.
Wind gusts were estimated at 60 mph.
Strong winds downed tree branches, with minor damage to the deck of the home.
A large temporary shed was tipped over and another temporary shed was moved several hundred feet and was destroyed.
The highest wind gusts were estimated at 70 mph.
Two tractor trailers were blown over on interstate 90 between mile markers 141 and 143.
Wind gusts were estimated at 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893602, 893604, 893605, 893606, 893622, 893608, 893626, 893628, 893614, 893613, 893629, 893616, 893618, 893609, 893620, 893610, 893630, 893632, 893633, 893631, 893634.